Posted by Jeff
on October 17, 1999 at 03:37:02:
In Reply to: Nutrition and Attention Deficit Disorder posted by Robin on October 15, 1999 at 14:40:13:
Our Daughter is taking Adderall, and it has helped her alot,but she does suffer some side affects. One of the greatest is a significant loss of appetite, and relatively frequent headaches. We have to watch her diet very carefully, as we do not give her the medication when she is not in school and she developed a greater than normal appetite when she is not taking it, then a very sparse appetite when she is. The two greatest influences in her diet are caffien and sugar. In our case she gets absolutely no Caffien or sugar after school or later. Our doctor seems to think there is some benefit to Caffien and ADD kids, and I dont really know if thats true. But another of the Adderall side affects for her is that as the day wears on and the medicine wears down, she gets very lethargic. Her teachers have indicated that she seems to be a little better after she has a soft drink, maybe its the caffein, maybe not??
The sugar is a no no, it really gets her almost out of control. Again the doctor says it shouldn't affect her, but it does. We try to give her natural sugars such as fruit in the morning. She rarely will eat lunch( medication side effect), but wants to over eat at dinner, so we do have to limit her dinner portions. Also the adderall has alot of interactive warning, any other medications are always different than what our other children get. Make sure you check with the physician even before giving any over the counter medications. Finally, as a side note, she has been taking adderall for 3 years, and it appears that it has lost its ability to help her this past semester, Im almost sure shes going to have to go to another medication, as we are not going to allow a larger dosage, it is too hard on her, and as her dosages have increased each year so have the side effects. I know adderall is supposed to be one of the better ones, but we really dont like medicating her at all if possible.